Antibiotic-associated Hemorrhagic Colitis Caused by Klebsiella oxytoca

Download the Case Study

Presentation

A previously healthy 39-year-old Amish woman was admitted to the burn unit of the hospital after sustaining burns to 56% of her body. Due to her immune suppression, after admission, she developed a high-grade fever and was administered broad spectrum antibiotics (piperacillin/tazobactam and vancomycin) for her fever. Five days after antimicrobial therapy, she continued to be febrile and developed moderate abdominal pain and bloody diarrhea. 

Lab Testing

After the patient developed diarrhea, a stool specimen was collected and submitted to the microbiology laboratory for bacteriology culture. All culture media were negative for the common bacterial pathogens that cause diarrhea, however the MacConkey agar grew heavy growth of mucoid, pink colonies which were identified as Klebsiella oxytoca.

Cause of Symptoms

The patient’s immunocompromised state and antibiotic therapy most likely predisposed her to this infection. Broad spectrum antibiotic therapy, such as vancomycin and piperacillin/tazobactam, are effective agents in disrupting and altering the normal gut flora in patients, rendering these patients susceptible to bacterial overgrowth with potential pathogens such as K. oxytoca, causing antibiotic-associated hemorrhagic colitis (AAHC).

Treatment

Treatment in the case of AAHC is the discontinuation of antibiotics. The patient fully recovered with resolution of her gastrointestinal symptoms once the antibiotics were discontinued. 

Contact Information

Nicole Jackson , [email protected]